Information

Aspirin Toxicity in Dogs


Overview
Aspirin is a drug that has many benefits for both pets and people; unfortunately, it can also be dangerous. Dog owners should never give their four-legged best friends aspirin or any other non-steroidal anti-inflammatory (NSAID) unless advised by their veterinarian.

Symptoms
Dogs with aspirin toxicity may get sick fast. One of the first signs is a lack of appetite; you may also see vomiting, diarrhea, lethargy, and fever. There may be red blood in the vomit, or flecks of digested blood that resemble coffee grounds. If you see dark, tarry feces, this is called “melena” and represents digested blood from the small intestine or stomach. Sometimes, the central nervous system is also affected, and your dog may have trouble walking; he may seem weak or even "drunk."

Diagnosis/Treatment
If you suspect your dog has ingested aspirin, you should call your veterinarian immediately. The doctor may suggest emergency decontamination or may recommend tests to determine how severe the toxicity is. If your vet is not available or it’s after hours, please consider contacting a reliable poison control resource or local emergency clinic for guidance. Tests may include:

  • Chemistry tests to evaluate kidney, liver, and pancreatic function, as well as sugar levels
  • A complete blood count to identify if your dog is anemic and to check his clotting function
  • Electrolyte tests to ensure your dog isn't dehydrated or suffering from an electrolyte imbalance
  • A urinalysis to rule out urinary tract abnormalities and to evaluate the ability of the kidneys to concentrate urine
  • Fecal testing for blood

If it is determined that your pet has aspirin toxicity, your veterinarian will begin treatment immediately to reduce the impact of the toxicity and to provide supportive care. He or she may recommend hospitalization and monitoring blood tests to ensure your dog becomes stable.

Prevention
The best way to prevent the toxicity of any drug is to make sure you keep all medications away from your pet. If aspirin has been prescribed to your dog by your veterinarian, make sure you does it properly and watch carefully for any adverse signs. Remember: some dogs are “Hoovers”—they will eat anything, so all dangerous or toxic items should be kept out of their reach.

If you have any questions or concerns, you should always visit or call your veterinarian – they are your best resource to ensure the health and well-being of your pets.


Possible Side Effects

Avoid giving aspirin to your dog if he has stomach ulcers, due to the heightened risk of internal bleeding.

During your pet’s treatment the following adverse effects are possible:

  • Vomiting
  • Diarrhea
  • Bleeding


Less Common

  • Internal bleeding *
  • Stomach ulcers
  • Intestinal ulcers


* Look out for dark, tarry stools or traces of blood in urine which can indicate this problem. If you suspect internal bleeding call the vet immediately and stop using the medicine.

Be on the lookout for some the “stealthier” symptoms of a bad reaction. Vomiting coupled with changes in levels of thirst could be a sign of kidney damage. Kidney damage most often occurs in pets with existing kidney problems, and is thought to be a result of a reduction in the blood supply to the kidneys.

Over time the damaging gastric effects of aspirin can reduce. This may be due to the way the drug works, by producing a substance known as ATL (aspirin-triggered lipoxin) which has a protective effect on the mucous membranes of the stomach. However, aspirin is only recommended for use in the short term, for a longer-term solution, seek other medications.

Overdose Symptoms:

An overdose could be fatal if left untreated. If you suspect you have accidentally overdosed your pet (anything at or above 30 mg/lb is toxic) or if they have eaten a large/unknown number of tablets you should call a vet right away. Symptoms of overdose can include:

  • Loss of appetite (early sign)
  • Vomiting and diarrhea
  • Extreme loss of blood
  • Internal hemorrhage
  • Internal ulcers
  • Weakness
  • Collapse

Dr. D. Lascelles
Plumb’s Veterinary Drug Handbook (sixth edition)


Signs Of Aspirin Toxicity In Pets

Our furry friends can be very curious, and sometimes, that can lead to dangerous situations. This includes the ingestion of many over-the-counter medicines that we humans have in our homes.

Aspirin is a common household item that can pose a serious threat to our pets. That’s why it’s important to keep this medicine — along with many others — out of snout’s reach and away from mischievous dogs and cats. Still, accidents happen to even the most careful pet parents, so it’s important to know the symptoms of aspirin toxicity, and what to do if your companion unknowingly swallows some pills.

Read on to learn more about aspirin toxicity in pets, and what to do if this scary situation happens to you.

What Is Aspirin & What Is It In?

Aspirin is an NSAID a nonsteroidal anti-inflammatory drug. Acetylsalicylic acid, aspirin’s main ingredient, thins the blood to combat blood clots and other vascular issues and is also used to alleviate inflammation, fever, and pain. NSAIDs such as aspirin, ibuprofen, and Advil are meant for human consumption only and should never be given to pets, as cats and dogs are extremely susceptible to NSAID toxicity.

Aspirin tablets can be labeled as such, or it can be the main ingredient in other over-the-counter pain medications, so it’s important to check the ingredients of the items in your medicine cabinet. Common medications containing acetylsalicylic acid include Alka-seltzer, Bayer, Excedrin, and Midol, to name a few (check out this article for a more comprehensive list).

Symptoms Of Aspirin Toxicity In Dogs & Cats:

  • Nausea and vomiting
  • Diarrhea (sometimes bloody)
  • Loss of appetite
  • Accelerated and shallow breathing
  • Weak and sluggish behavior
  • Loss of coordination
  • Seizures

What To Do If Your Pet Ingests Aspirin:

As soon as you suspect that your animal has ingested aspirin (or any other medication, for that matter) call their veterinarian. If you’re not able to reach your regular vet right away, call the closest emergency veterinarian to get an expert opinion on what you should do the ASPCA Animal Poison Control line (888-426-4435) also operates 24/7.

When you get in touch with an expert, they will ask if you know the amount of medication consumed, so take a look at the bottle to make an estimate.

A chemistry panel and complete blood cell count may be deemed necessary to determine the amount of damage that has occurred through the ingestion of aspirin. Treatment for NSAID toxicity can range depending on the dose that your pet has been exposed to, and can vary between hospitalization and at-home recovery with medication. Depending on the time frame, the vet may decide to induce vomiting if your pet’s body has not had a chance to absorb the medication. High levels of toxicity may require fluid treatments or even blood transfusions.

Keep Your Pet Safe From Aspirin Toxicity:

Be sure to keep all medications, including aspirin, out of reach of your pet. Consider keeping unsafe substances behind a locked door if your pet is able to open cabinets (a cute but sometimes-dangerous trick). Our pets are great at finding things that have fallen on the floor, so take extra care when removing pills from a bottle and always make sure to find a pill if it’s gone missing. Remember to only give your dog or cat medication that has been prescribed by their veterinarian.

Keep in mind: It’s a good idea to keep those emergency veterinarian numbers on hand so that you don’t have to go looking for them when time is of the essence. Hang them on your refrigerator or in another easily-accessible spot that you’ll be sure to remember.


Treatment

Toxic doses require aggressive treatment. This includes gastric decontamination (inducing vomiting, gastric lavage, activated charcoal) and gastrointestinal protectants. Symptomatic and supportive care, fluid and blood work monitoring are also recommended. Prognosis is based on the severity of clinical signs, and the timing of treatment. Administering activated charcoal early on can be crucial to survival.  

If your dog has been given aspirin, contact your veterinarian immediately. Sometimes, you may be asked to contact animal poison control. If your veterinarian's office is closed, contact the ASPCA Animal Poison Control Center or the Pet Poison Helpline. These are the most widely used poison centers in the United States. There is a consulting fee. But they will provide initial instructions and advise whether you should go to an emergency hospital. These experienced agents are also available to speak with your primary care or emergency veterinarian.


Watch the video: NEEDLE IN TO HUMAN SKIN - under microscope (July 2021).